Hong Kong Med J 2009;15:285-7 | Number 4, August 2009
Myocardial rupture associated with bolus injection of contrast medium during computed tomographic study in a patient with acute myocardial infarction: a rare but lethal complication
Vincent Lai, KC Hau, HY Lau, WC Chan
Department of Radiology, Tuen Mun Hospital, Tuen Mun, Hong Kong
Well-documented potential cardiovascular complications associated with the use of contrast media include bradycardia, hypotension, arrhythmia, and conduction disturbances. Rupture of the myocardium after acute myocardial infarction is a known cause of death, but has yet to be recognised as a potential complication of the use of a bolus injection of contrast medium. On the contrary, contrast-enhanced computed tomographic studies have been performed widely for the diagnosis and evaluation of myocardial infarction. We report a case of complicated myocardial rupture after a single bolus injection of contrast medium during a computed tomographic study in an elderly woman with acute myocardial infarction, which led to cardiac tamponade and rapid death. Although rare, this should alert us to the need for cautious use of contrast medium in patients with acute myocardial infarction.
Key words: Contrast media; Heart rupture, postinfarction; Injections, intra-arterial; Tomography, X-ray computed
View this abstract indexed in MEDLINE: